Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 16, 2003, 3:39 PM MDT for 4 counties in Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 3:39 PM MDT (21:39 UTC)
- Expired
- Jun 16, 2003, 4:15 PM MDT
- In force
- 36 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 162139 SVRRIW WYC013-017-025-043-162215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 336 PM MDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HOT SPRINGS COUNTY IN CENTRAL WYOMING NORTHEASTERN FREMONT COUNTY IN CENTRAL WYOMING SOUTHEASTERN WASHAKIE COUNTY IN NORTH CENTRAL WYOMING EXTREME NORTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 415 PM MDT * AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 10 MILES NORTHEAST OF SHOSHONI TO 15 MILES NORTH OF ARMINTO. THE STORMS WERE DRIFTING NORTH AROUND 10 MPH. * THESE STORMS WILL MAINLY AFFECT RURAL AREAS. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MILES AN HOUR. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4342 10795 4342 10723 4361 10713 4362 10784 $$ FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:12 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 16, 2:12 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 212 PM MDT MON JUN 16 2003 .TODAY THROUGH THURSDAY NIGHT... SCATTERED TSTMS DEVELOPING ACROSS CENTRAL WYOMING...NEAR THE DIVIDE. ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. THUNDERSTORMS DEVELOPING IN RESPONSE TO GOOD INSTABILITY...CAPE 1000 TO 2000 J/KG AND SOME WEAK SHORT WAVE ENERGY. ALSO...ISOLD TSTMS OVER THE BIG HORNS IN JOHNSON CO. LOOKS LIKE SCATTERED TSTMS ACROSS MUCH OF THE CWFA THIS EVENING...THEN ISOLD POPS AFTER MIDNIGHT. LIKE THE QPF AMOUNTS ON THE ETA. THE GFS IS HAVING CONVECTIVE FEEDBACK PROBLEMS OVER CENTRAL WY WITH THE AREAL COVERAGE FOR TONIGHT. SCATTERED AFTN AND EVE POPS ACROSS MUCH OF THE CWFA AGAIN ON TUESDAY DUE TO SHALLOW UPLSOPE FLOW AND SOME VERTICAL MOTION. THEN UPPER RIDGE BUILDS OVER AREA WITH UPSLOPE WEAKENING ON WEDNESDAY AND THURSDAY SO MAINLY ISOLD POPS LOOKS GOOD. MC .FRIDAY THROUGH MONDAY... RATHER GOOD CONSISTENCY IN THE LONG RANGE MODELS FOR THU-MON. STILL EXPECTING THE WARMTH THU/FRI BEFORE A TROF/COLD FRONT MOVES THROUGH SAT WITH ANOTHER WAVE SUNDAY. W FLOW PROGD NEXT MON WITH LOW CHANCE OF PM TSRA IN THE NW MTNS. COOLING SAT/SUN WITH SOME WARMING MON. .RIW...NONE.
Hazardous weather outlook, Jun 16, 6:00 AM MDT, 9 hours 39 minutes before
WYZ001>020-022>030-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 600 AM MDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY THROUGH THIS EVENING ACROSS MUCH OF WESTERN AND CENTRAL WYOMING. SMALL HAIL ALONG WITH LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN FEATURES WITH THESE STORMS. THE STRONGEST THUNDERSTORM ACTIVITY WILL LIKELY OCCUR OVER AND EAST OF THE CONTINENTAL DIVIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL AGAIN OCCUR THROUGHOUT MUCH OF WESTERN AND CENTRAL WYOMING TUESDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HEAVY RAIN AND HAIL. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO REPORT HAIL SIZE AND RAINFALL AMOUNTS.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:19 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 41 min |
| Jun 16, 3:53 PM MDT | Flash Flood Warning | RIW | Fremont, Natrona | 3 hr |
| Jun 16, 4:06 PM MDT | Flash Flood Warning | RIW | Washakie | 3 hr |
| Jun 16, 4:11 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Hot Springs | 49 min |
| Jun 16, 4:37 PM MDT | Flash Flood Warning | RIW | Hot Springs | 2 hr |
| Jun 16, 4:37 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 38 min |
| Jun 16, 4:54 PM MDT | Tornado Warning | RIW | Fremont, Natrona | 26 min |
| Jun 16, 5:20 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 40 min |
| Jun 16, 5:57 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.